Flu-like symptoms of severe acute HIV infection develop after suspension of HAART
Harvey S. Bartnof, MD, hivandhepatitis.com
An HIV positive patient decided on his/her own to go on a ‘Drug Holiday,’ and to stop HAART, otherwise called an unstructured treatment interruption or ‘unSTI’. The reason was financial. Unfortunately, the outcome was severe within only a few weeks. The lead author of the report was J.M. Kilby, MD, from the University of Alabama at Birmingham.
The poster presentation was at the 7th Conference on Retroviruses and Opportunistic Infections held in San Francisco January 30-February 2, 2000. 
The pre-HAART viral load in this patient was 5.9 log (880,000) copies/mL (pre-HAART CD4 count was not stated). During at least a six month period of HAART, the viral load was undetectable (limit 200 copies/mL). As part of a pilot study with four others, this patient underwent an uneventful 8-day Structured Treatment Interruption and then restarted HAART. Five months later, he/she decided to stop HAART without informing the physician. At the time of the ‘unSTI,’ the viral load was undetectable (limit 50 copies/mL) and the CD4 count was 743 cells/mm3. On the same day of stopping, an influenza (‘flu’) vaccine was administered. Eight days into the ‘unSTI,’ the HIV RNA viral load increased to 1,921 copies/mL. Eleven days into the unSTI, the patient developed prolonged symptoms of fever, swollen lymph glands, muscle aches, vomiting, and diarrhoea, with low blood cell counts (low platelet count, for normal clotting and low white cell count). Subsequent symptoms included sore throat and rash. The CD4 count decreased to 164 cells/mm3. The HIV RNA viral load increased to over 5.5 log (327,874) copies/mL by day 14 of the unSTI and to greater than 6 log (1 million) copies/mL. Three weeks into the unSTI, the patient was hospitalised. HAART was restarted and the symptoms abated and his laboratory tests improved. Numerous cultures and many other detailed tests for non-HIV infections were all negative. The authors believe that the lab tests and clinical history are most consistent with a recurrence of a syndrome resembling acute or primary HIV infection during an unscheduled anti-HIV treatment interruption.
The influenza vaccine given on the same day that the patient decided to stop HAART might easily have been a co-factor in the steep rise in this patient’s viral load that led to symptoms. Past studies have shown that even while taking HAART, a vaccination can lead to a transient, mild increase in the viral load that decreases back to baseline after a few weeks.
There is another report of patient who developed symptoms of acute HIV infection with a steep increase in viral load during a Structured Treatment Interruption (STI). Felipe Garcia, MD, from the Hospital Clinic in Barcelona, Spain, described the circumstances during a presentation about ten patients who underwent a series of STIs. The presentation was during last year’s 37th Annual Meeting of the IDSA (Infectious Diseases Society of America) in Philadelphia, Pennsylvania. As in the above case, symptoms went away and the viral load returned to baseline after HAART was restarted. However, there was no mention of a vaccination given during or at the beginning of the STI. 
These cases underscore one potential risk of STIs and unSTIs. This approach to managing HIV/AIDS still should be considered highly experimental and conducted in a research setting only.
- Kilby JM et al. Significant delay in plasma vRNA rebound during a scheduled treatment interruption in HIV-1 chronically infected patients previously on effective therapy. Abstract and poster presentation 359 at the 7th CROI; January 30-February 2, 2000; San Francisco, CA.
- Gatell JM, Garcia F et al. Structured antiretroviral therapy interruption ‘STI’ as a strategy of self vaccination in HIV-1 infected patients. Abstract and oral presentation S92 at the 37th Annual Meeting of the Infectious Diseases Society of America (IDSA). November 18-21, 1999; Philadelphia, Pennsylvania.